Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 17, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 5:27 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 5:27 PM CDT (22:27 UTC)
- Expired
- Mar 28, 2020, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO
The radar
The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:27 PM CDT | TSTM WND DMG | 6 E Paragould, AR | SEVERAL POWER LINES DOWN ON HIGHWAY 412 EAST OF PARAGOULD. |
| Mar 28, 5:30 PM CDT | TORNADO | 4 Nw Cardwell, AR | TORNADO OBVSERVED EXTREME EASTERN GREENE COUNTY, APPROXIMATLY 4 MILES NORTHWEST OF CARDWELL, MISSOURI. |
| Mar 28, 5:30 PM CDT | TORNADO | Cardwell, MO | TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF CARDWELL MO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WFUS54 KMEG 282227
TORMEG
ARC021-055-MOC069-155-282315-
/O.NEW.KMEG.TO.W.0017.200328T2227Z-200328T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
527 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
* Until 615 PM CDT.
* At 527 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Cardwell, or near Paragould,
moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Paragould, Kennett, Rector, Senath, Cardwell, Holcomb, Arbyrd,
Bragg City, Nimmons, Heubner, Fritz, Bard, Lorine, Mounds,
Halliday, West Kennett, Leonard, Bell City, Noland and Brighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3624 8984 3599 9036 3600 9038 3599 9039
3598 9038 3597 9041 3605 9051 3646 9008
TIME...MOT...LOC 2227Z 227DEG 37KT 3606 9039
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGW3 follow-up statements
328
WWUS54 KMEG 282234
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
534 PM CDT Sat Mar 28 2020
ARC021-055-MOC069-155-282315-
/O.CON.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
534 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN GREENE...SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT AND
SOUTHERN DUNKLIN COUNTIES...
At 533 PM CDT, a confirmed tornado was located near Cardwell, or 7
miles south of Marmaduke, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kennett, Senath, Cardwell, Holcomb, Bragg City, Nimmons, Fritz, Bard,
Lorine, Mounds, West Kennett, Leonard, Bell City, Noland, Brighton,
Hargrave Corner, Bertig, Carryville, Holly Island and Rhyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3624 8984 3603 9035 3610 9042 3646 9008
TIME...MOT...LOC 2233Z 227DEG 32KT 3609 9035
TORNADO...OBSERVED
HAIL...<.75IN
$$
SGW916
WWUS54 KMEG 282248
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT Sat Mar 28 2020
ARC055-282258-
/O.CAN.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Greene AR-
548 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN GREENE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2248Z 225DEG 45KT 3623 9018
$$
ARC021-MOC069-155-282315-
/O.CON.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Clay AR-Pemiscot MO-Dunklin MO-
548 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT AND EAST CENTRAL DUNKLIN
COUNTIES...
At 548 PM CDT, a confirmed tornado was located near Senath, moving
northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kennett, Holcomb, Bragg City, Nimmons, Bell City, Hargrave Corner,
Carryville, Holly Island, Rhyne, Lorine, West Kennett, Leonard, White
Oak, Ipley and Frisbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2248Z 225DEG 45KT 3623 9018
TORNADO...OBSERVED
HAIL...<.75IN
$$
SGW881
WWUS54 KMEG 282307
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
607 PM CDT Sat Mar 28 2020
ARC021-MOC069-155-282316-
/O.EXP.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Clay AR-Pemiscot MO-Dunklin MO-
607 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT
AND EAST CENTRAL DUNKLIN COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
Remember, a Tornado Warning still remains in effect for northeast
Dunklin county.
LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2306Z 227DEG 37KT 3635 9003
$$
SGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:37 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Special weather statement, Mar 28, 4:37 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJLocal storm report, Mar 28, 4:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD CASH 35.80N 90.93W
03/28/2020 CRAIGHEAD AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR CASH.
&&Local storm report, Mar 28, 5:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR TRAINED SPOTTER
LARGE TORNADO ON GROUND GOING THROUGH JONESBORO HIGHWAY
67 AND DOWNTOWN ON STADIUM BLVD.
&&Local storm report, Mar 28, 5:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 ENE JONESBORO 35.83N 90.65W
03/28/2020 M74 MPH CRAIGHEAD AR ASOS
&&Local storm report, Mar 28, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
SEVERAL HANGARS DAMAGED AT AIRPORT. SEVERE DAMAGE IN
DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED.
POSSIBLE INJURIES.
&&Local storm report, Mar 28, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD SE CHERRY VALLEY 35.40N 90.75W
03/28/2020 CROSS AR TRAINED SPOTTER
LARGE FUNNEL SPOTTED OVER BIRD EYE.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:19 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 26 min |
| Mar 28, 4:37 PM CDT | Special Weather Statement | MEG | Clay | 23 min |
| Mar 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Greene | 2 hr |
| Mar 28, 4:41 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 34 min |
| Mar 28, 4:47 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 28 min |
| Mar 28, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 25 min |
| Mar 28, 5:09 PM CDT | Tornado Warning | MEG | Craighead, Greene | 36 min |
| Mar 28, 5:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 34 min |
| Mar 28, 5:51 PM CDT | Tornado Warning | MEG | Clay, Greene | 28 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
| Mar 28, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 28, 6:56 PM CDT | Tornado Warning | MEG | Mississippi | 34 min |
| Mar 28, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 48 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | MEG | Dunklin, Pemiscot | 13 min |
| Mar 28, 6:51 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 39 min |
Nearby
Tornado Warnings in Arkansas, 2020Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.